Wheat pill (aluminium phosphide) poisoning

There is no antidote. Call ICU early, support the heart with careful fluids and early noradrenaline, correct acid, potassium, magnesium and sugar, and protect staff from the gas.

On call in the medical emergency

An 18-year-old girl swallowed a "wheat pill" (gandum ki goli) at home an hour ago. She has vomited, smells of garlic or rotten fish, and is pale and sweaty. Pulse 128, BP 72/40. The monitor shows frequent extra beats.

What do you do, knowing there is no antidote?

Do now: in this order
  1. Call your senior and ICU nowThese patients deteriorate within hours.
  2. ABC, oxygen, two large cannulasContinuous ECG monitoring.
  3. Ventilate the roomPhosphine gas comes off vomit. Staff use gloves and masks. Bag vomit and clothes.
  4. Bloods and gasBlood gas, sugar, potassium, magnesium, calcium, urea, creatinine, CBC. 12-lead ECG.
  5. Careful fluids250–500 mL boluses with reassessment. The heart is often failing.
  6. Early noradrenalineIf BP stays low after modest fluid.
  7. Correct the chemistrySugar, potassium, magnesium, acidosis.
  8. Psychiatric and social careEvery intentional ingestion, once stable.
Call your senior if
  • Low BP or shock
  • Arrhythmia on the monitor
  • pH below 7.2 or lactate rising
  • Breathless with crackles (pulmonary oedema)
  • Drowsy or confused
  • Any intentional ingestion of a whole tablet
Don’t miss
  • Cardiogenic shock
  • Ventricular arrhythmias
  • Severe metabolic acidosis
  • Low sugar
  • ARDS
  • Co-ingestion of organophosphates
Key numbers
AntidoteNone. Treatment is supportive and urgent
Fluids250–500 mL boluses, reassessing each time. Stop if crackles appear
Blood pressureEarly noradrenaline to MAP 65 or more (ICU). Doses in the treatment section
SugarCheck hourly. Below 70 mg/dL (3.9 mmol/L): give dextrose
VomitingDo not induce vomiting

Check every dose against a current drug reference and your hospital protocol.

On this page

What it is

"Wheat pills" are aluminium phosphide tablets used to protect stored grain from insects. They are cheap and kept in many homes in Pakistan, and swallowing them is one of the most lethal forms of self-poisoning seen in Pakistani hospitals. Doctors' organisations have repeatedly called for their sale to be restricted.

When the tablet meets water and stomach acid, it releases phosphine gas. Phosphine poisons the mitochondria in every cell, especially the heart. The result is:

  • Severe shock, mainly from a failing heart muscle.
  • Arrhythmias.
  • Severe metabolic acidosis.
  • Low sugar, low or high magnesium, low potassium.
  • Lung injury (ARDS), kidney and liver failure.

Most deaths happen in the first 24 hours, usually from shock and arrhythmias. Patients who survive the first day have a much better chance.

Recognising it

  • History of swallowing a grain tablet (ask the family to bring the packet).
  • Vomiting, belly pain, a garlic or rotting fish smell.
  • Pale, cold, sweaty skin, low BP, fast or irregular pulse.
  • Breathlessness, crackles (pulmonary oedema).
  • Usually alert at first, then drowsy as shock worsens.
  • Silver nitrate test on breath or stomach contents may be used in some centres. Do not wait for it.

Staff safety

Protect yourself and others
  • Phosphine gas comes off the patient's vomit and stomach contents.
  • Keep the room ventilated (windows open, fans on).
  • Gloves, apron and a mask for staff handling vomit or lavage fluid.
  • Bag vomit and clothes and remove them from the area.

Treatment

There is no antidote. Survival depends on early, aggressive support of the heart and correction of the chemistry, ideally in ICU.

Supportive care in order
  1. Airway and oxygenIntubate if drowsy, tiring, or in severe shock or pulmonary oedema.
  2. MonitoringContinuous ECG, invasive BP if available, urine output by catheter.
  3. Fluids carefully250–500 mL boluses with reassessment. The heart is weak: too much fluid causes pulmonary oedema.
  4. Noradrenaline earlyIf BP stays low after modest fluid. Central line when possible.
  5. AcidosisSodium bicarbonate for severe acidosis (pH below 7.1), an ICU decision.
  6. Electrolytes and sugarCorrect potassium, magnesium and sugar. Check every 1–2 hours.
  7. ArrhythmiasTreat by the usual protocols. Correct potassium and magnesium first.
  8. Refractory shockICU options include other inotropes, and in specialist centres mechanical support.
RxWheat pill poisoning (adult, ICU decisions)
Noradrenaline0.05–0.5 micrograms/kg/min IV infusion, titrated to MAP 65 mmHg or moreStart early. Central line when possible Dose source: Drugs.com: Norepinephrine dosage
Sodium bicarbonate 8.4%50–100 mL IV for severe acidosis (pH below 7.1), repeat guided by the gasICU decision Dose source: Drugs.com: Sodium bicarbonate dosage
Magnesium sulfate2 g IV over 20 minutes, then per your unit protocolMany Pakistani units use magnesium. Evidence is mixed. Correct low magnesium in everyone Dose source: Drugs.com: Magnesium sulfate dosage
Dextrose 10%150–200 mL IV for low sugar, then an infusion as neededCheck sugar hourly Dose source: Drugs.com: Dextrose dosage

Gastric decontamination

  • Do not induce vomiting.
  • Some centres use gastric lavage with oil-based solutions (such as liquid paraffin or coconut oil) or potassium permanganate to reduce phosphine release. Evidence is limited. This is a senior decision, only with the airway protected, and staff must be protected from the gas.
  • Never let decontamination delay resuscitation.

Investigations

TestWhy
Blood gas and lactateSeverity of acidosis and shock. Repeat often
SugarLow sugar is common. Hourly
Potassium, magnesium, calciumCorrect to reduce arrhythmias
Urea, creatinine, LFTsKidney and liver injury
CBCBaseline
ECGArrhythmias, ST changes, conduction block
Chest X-rayPulmonary oedema, ARDS
Echo (if available)Heart function guides fluids and inotropes

Talking to the family

  • Explain honestly that this poison is very dangerous and that the next 24 hours are critical.
  • Avoid giving precise survival figures. Say what is being done and when you will update them.
  • Ask them to remove and safely dispose of any remaining tablets at home.
  • Every intentional ingestion needs psychiatric and social assessment once stable.

Common mistakes

Avoid these
  • Waiting for the patient to become shocked before calling ICU.
  • Pouring in litres of fluid into a failing heart.
  • Forgetting the hourly sugar.
  • Exposing staff to vomit in a closed, unventilated room.
  • Letting lavage delay resuscitation.

Frequently asked questions

Is there an antidote for wheat pill poisoning?

No. Treatment is supportive: oxygen, careful fluids, early noradrenaline, correction of acidosis, potassium, magnesium and sugar, and early ICU care.

Why is aluminium phosphide so dangerous?

It releases phosphine gas, which poisons the mitochondria in the heart and other organs, causing severe shock, arrhythmias and acidosis within hours.

How much fluid should be given in wheat pill poisoning?

Small boluses of 250–500 mL with reassessment after each, because the heart muscle is often failing. Noradrenaline is started early if the BP stays low.

Is there an antidote for aluminium phosphide poisoning?

No. Treatment is supportive: oxygen, careful fluids, early noradrenaline, correction of acidosis, potassium, magnesium and sugar, and early ICU care.

Test yourself

Exam-style questions on this guide, from our two question banks. Choose an answer to see why each option is right or wrong.

NRE-1 PrepClinical MCQs, PMDC NRE style

1. A young man swallowed a wheat pill (aluminium phosphide). BP is 70/40 after 500 mL of fluid and he has new crackles at both bases. What is the best next step?

2. Why should the windows be opened in the resuscitation room when treating aluminium phosphide poisoning?

3. A patient with aluminium phosphide poisoning has a capillary glucose of 3 mmol/L (54 mg/dL). What should be given?

4. A 22-year-old swallowed a ‘wheat pill’ tablet. She has vomiting, garlic odour, BP 70/40 and severe metabolic acidosis. What is the mechanism of toxicity?

5. A 22-year-old farm worker swallowed a "wheat pill" used to protect stored grain. He is vomiting, smells of garlic, and has BP 70/40 mmHg that does not respond to fluids. What is the poison and what is the key point about treatment?

FCPS-1 PrepBasic science MCQs for CPSP FCPS Part 1

6. An 18-year-old woman in a village in southern Punjab swallowed a 'wheat pill' used to protect stored grain. Her breath smells of garlic, and she has refractory hypotension, ventricular arrhythmias and pulmonary oedema on chest radiograph. What is the main mechanism of toxicity?

References and dose sources

  1. Journal of the Pakistan Medical Association: aluminium phosphide poisoning
  2. Noradrenaline (norepinephrine) dosing: Drugs.com: Norepinephrine dosage (see also our noradrenaline (norepinephrine) dose page)
  3. Sodium bicarbonate dosing: Drugs.com: Sodium bicarbonate dosage (see also our sodium bicarbonate dose page)
  4. Magnesium sulfate dosing: Drugs.com: Magnesium sulfate dosage (see also our magnesium sulfate dose page)
  5. Dextrose (glucose) dosing: Drugs.com: Dextrose dosage (see also our dextrose (glucose) dose page)

International guidance is linked where it reflects good practice. Where your hospital’s protocol differs, follow your hospital.